MAUDE Adverse Event Report: ALPHATEC SPINE INC TI ALLOY PRECONTOURED ROD 5.5 DIA X 50MM (TI-6AL-4V); PEDICLE SCREW SPINAL SYSTEM

ALPHATEC SPINE INC TI ALLOY PRECONTOURED ROD 5.5 DIA X 50MM (TI-6AL-4V); PEDICLE SCREW SPINAL SYSTEM
Model Number 62003-05
Health Effect - Clinical Code No Code Available (3191)
Date of Event 02/26/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The zodiac pre-contoured rod is currently being evaluated.A follow up report with results of the investigation will be submitted upon completion.
 
Event or Problem Description
Revision surgery took place on (b)(6) 2016 to extend an existing zodiac construct at the l4/5 vertebral body to l2 thru the l5.The extension was being performed because the upper non-superior segment facet joint violation had been confirmed.During the case, the existing single level rod was found to be fractured and broke.The zodiac degenerative spine fixation system was originally implanted on (b)(6) 2015.
 
Additional Manufacturer Narrative
An evaluation of the suspect device revealed no manufacturing, processing or design related irregularities.The implant was found to be properly manufactured and released in accordance with design specifications.Examination of the fractured rod revealed characteristic pairs of notches at the locations where the set screw had contacted the rod during final tightening; the rod failure propagated from one of the medial set screw notches (no information was given on the level at which the rod fracture occurred).In this case, since the revision surgery was conducted because a facet joint violation had been confirmed, it appears feasible that the facet joint violation placed unusual loads on the construct.This, coupled with the evidence of stress risers due to the notching from the set screw tightening likely led to the failure of the rod.The rod failure was only visible upon removal of the construct.It also seems likely that the rod failure had no effect on the overall performance of the construct.Had the rod fracture led to significant instability, the fractured rod sections would have been out of alignment, which indicates that the surgical site was likely stable at the time of the rod fracture.

Brand Name
TI ALLOY PRECONTOURED ROD 5.5 DIA X 50MM (TI-6AL-4V)
Common Device Name
PEDICLE SCREW SPINAL SYSTEM
Manufacturer (Section D)
ALPHATEC SPINE INC
5818 el camino real
carlsbad CA 92008
MDR Report Key5538372
Report Number2027467-2016-00019
Device Sequence Number13671932
Product Code KWP
UDI-Device Identifier00844856001824
UDI-Public00844856001824
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K033090
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2016
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/04/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Model Number62003-05
Device Catalogue Number62003-05
Device Lot Number642494
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/11/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/04/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/31/2016
Supplement Report FDA Received Date04/15/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;